MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRI TS BASEPLATE SIZE 5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRI TS BASEPLATE SIZE 5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5521-B-500
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/24/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not returned.
 
Event or Problem Description
This pi is for the left knee.It was reported through the communication of an attorney that allegedly the patient was revised due to right and left knee postoperative total knee arthroplasty with instability.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding instability involving a triathlon baseplate was reported.The event was confirmed by medical review.Method & results: device evaluation and results: not performed as product was not returned.Medical records received and evaluation: clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: [.] this female patient of 62-years(1950) with obesity (bmi=34) and complex history of medical comorbidity had bilateral total knee replacement on 15-feb-2010, using triathlon cr size #5 cemented components with a cs 9-mm x3 bearing and asymmetric patella in both knees using computer navigation aided instrumentation.[.] regarding possible factors contributing to the bilateral knee revision in jan 2012, several factors are relevant for discussion although some details are missing due to absence of relevant information, especially x-rays, but adequate information is available to establish a principle failure mode for both knees.Because failure modes of both left and right knee are very similar and occurred simultaneously, they can be discussed together.Of relevance for failure are: the severe varus deformity of the knee with advanced osteoarthritis prior to arthroplasty in 2010.The type of primary arthroplasty procedure performed in both knees.The required bilateral arthroscopic lateral releases early post primary arthroplasty.The multiple falling incidents of the patient both prior and post revision in (b)(6) 2012.The medical comorbidity of the patient including patient obesity.The role of the periprosthetic fracture above the left knee arthroplasty with required orif in (b)(6) 2016.{.] conclusion of assessment: suboptimal reconstruction of bearing height with the thinnest available 9-mm bearing in a knee joint with major varus deformity and associated bone loss has contributed to early instability in a rather similar way in both knee arthroplasties, implanted during a simultaneous bilateral primary arthroplasty.Multiple additional factors have contributed to a suboptimal end result of the arthroplasty including persistent disease related contracture around the knee requiring early arthroscopic lateral release of the pf-joint in both knees while multiple falling incidents as caused by complex medical comorbidity and required medication have further contributed to the knee laxity by traumatic stretching of knee ligaments.One of the falling incidents caused a periprosthetic fracture just above the left knee arthroplasty requiring open reduction and internal fixation further compromising the functional condition of especially the left knee due to the scar tissue normally associated with fracture healing.Finally did the patient¿s obesity contribute to a secondary but minor degree to the overload condition in the joints, all ultimately requiring bilateral knee revision with bearing exchange within 2-years of primary arthroplasty.Does the review identify any procedural related factors that contributed to the event? suboptimal reconstruction of bearing height with the thinnest available 9-mm bearing in a knee joint with major varus deformity and associated bone loss.Does the review identify any patient related factors that contributed to the event? persistent disease related contracture around the knee required early arthroscopic lateral release of the pf-joint in both knees.¿falling disease¿ as a consequence of complex medical comorbidity and associated medication - multiple falling incidents may have stretched the knee ligaments beyond capacity thereby; contributing to the instability.The periprosthetic fracture above the left knee arthroplasty has an adverse effect upon functionality of the left knee.Obesity (bmi=34) is a minor overload contributing factor.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices consistent with type of failure mode.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been 2 other similar events for the reported lot.Conclusion: a clinician review of the provided medical records concluded the following: does the review identify any patient related factors that contributed to the event? persistent disease related contracture around the knee required early arthroscopic lateral release of the pf-joint in both knees.¿falling disease¿ as a consequence of complex medical comorbidity and associated medication - multiple falling incidents may have stretched the knee ligaments beyond capacity thereby; contributing to the instability.The periprosthetic fracture above the left knee arthroplasty has an adverse effect upon functionality of the left knee.Obesity (bmi=34) is a minor overload contributing factor.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices consistent with type of failure mode.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRI TS BASEPLATE SIZE 5
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8879985
Report Number0002249697-2019-02793
Device Sequence Number13985409
Product Code MBH
UDI-Device Identifier07613327026320
UDI-Public07613327026320
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2012
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2014
Device Catalogue Number5521-B-500
Device Lot NumberAJKA
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/15/2019
Supplement Date Received by Manufacturer10/10/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date11/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR